Alert archive / Colorado / Flash Flood Warnings in 2024
Flash Flood Warning 21, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2024, 4:29 PM MDT for Gunnison County, Pitkin County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2024, 4:29 PM MDT (22:29 UTC)
- Expired
- Jul 19, 2024, 5:01 PM MDT
- In force
- 32 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gunnison County, CO, Pitkin County, CO
The radar
The Grand Junction radar (KGJX), 82 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 2749 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
344
WGUS55 KGJT 192229
FFWGJT
COC051-097-200030-
/O.NEW.KGJT.FF.W.0021.240719T2229Z-240720T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
429 PM MDT Fri Jul 19 2024
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
Northwestern Gunnison County in west central Colorado...
West Central Pitkin County in west central Colorado...
* Until 630 PM MDT.
* At 429 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Northwestern Gunnison and West Central
Pitkin Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3914 10726 3913 10724 3911 10724 3909 10726
3910 10728 3910 10729 3912 10730 3913 10730
3914 10729
FLASH FLOOD...RADAR INDICATED
$$
KJS1 follow-up statement
637
WGUS75 KGJT 192301
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
501 PM MDT Fri Jul 19 2024
COC051-097-192311-
/O.CAN.KGJT.FF.W.0021.000000T0000Z-240720T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gunnison CO-Pitkin CO-
501 PM MDT Fri Jul 19 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN GUNNISON AND
WEST CENTRAL PITKIN COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3914 10726 3913 10724 3911 10724 3909 10726
3910 10728 3910 10729 3912 10730 3913 10730
3914 10729
$$
MMSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:10 PM MDT, 2 hours 19 minutes earlier. Its key messages:
- Temperatures are expected to remain a few degrees above normal with daily thunderstorm chances slowly decreasing through early next week.
- Threats from thunderstorms the remainder of today will be localized flooding...small hail and gusty outflow winds. Storms with more wind than rainfall will be the threats beyond this.
- The combination of high based storms, gusty outflow winds and lightning will also keep a threat of new wildfire starts in the picture.
Area forecast discussion, Jul 19, 2:10 PM MDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 210 PM MDT Fri Jul 19 2024 .KEY MESSAGES... - Temperatures are expected to remain a few degrees above normal with daily thunderstorm chances slowly decreasing through early next week. - Threats from thunderstorms the remainder of today will be localized flooding...small hail and gusty outflow winds. Storms with more wind than rainfall will be the threats beyond this. - The combination of high based storms, gusty outflow winds and lightning will also keep a threat of new wildfire starts in the picture. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 209 PM MDT Fri Jul 19 2024 Satellite/radar imagery started the day with plenty of gravity waves/boundaries floating around...forcing weak elevated convection and a clue of the added moisture to the sounding. The initial round of storms had little to no lightning yet still produced rainfall rates in excess of 1.2 inches per hour...another clue that localized flooding will likely be the primary threat today. That said storms in the South have been a bit more robust where the cloud cover was limited this morning so a few storms will also still be able to drop some hail even with low to moderate shear in place. The southern mountains are still favored for storm coverage and where flooding will be more of a concern. This area has had several days of storms with moderate to heavy rainfall rates and Highway 145 from Placerville to Telluride will be especially monitored for runoff problems. The model trend of pushing the SubTrop High back to the West is on track and this will bring us into deeper northerly flow and advect in a drier airmass for tomorrow. Moisture lingers over the southern CWA but there should be a noticeable downturn in coverage across the North. There is a late arriving wave and speed max dropping out of Wyoming into NW Colorado late in the day which could fire some high based storms in the evening but lighting and wind will be more of concern here than wind. This area of ascent should cross through the central mountains through sunrise and keep a threat of isolated showers in place or more likely an area of ACCAS. Nothing new to report on temperatures as they continue to run above normal by several degrees in most areas. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Issued at 209 PM MDT Fri Jul 19 2024 The ridge axis will extend north along the spine of the Rockies and into southern Canada on Sunday, while troughing continues to dominate the eastern CONUS. Theoretically this would bring a bit of a down day to the Western Slope but, thanks to continued elevated moisture and a weak embedded wave digging into the far southeast portion of the forecast area, scattered showers and thunderstorms will continue on Sunday. Far northeast Utah and northwest Colorado look to stay largely dry but elsewhere, especially as you head towards the mountains along the Divide, will be fair game. Drier air finally begins to infiltrate more of the area on Monday as the ridge is pushed farther east thanks to a trough of low pressure dropping south from the Gulf of Alaska. Forecast PWATs are quite optimistic at the moment, projecting values that are 60 to 80 percent of normal by Monday afternoon. Regardless, this better push of dry air will help the valleys clear out with isolated to scattered convection remaining possible over the mountains, especially south of I-70. The ridge continues to slowly push east and begins to weaken Tuesday and Wednesday and even into Thursday as the upstream trough pushes into western Canada. PWATs across our forecast area will perhaps continue to drop slightly under this regime but, either way, daily showers and storms will be possible over the higher terrain. But, as the lower tier of the atmosphere dries out, gusty outflow winds will be more likely than those moderate to heavy rain events. Temperatures will be stagnant Sunday and Monday before highs begin to warm from Tuesday onwards. By midweek highs are expected to be 4 to 8 degrees above normal area-wide with some of the lower valleys potentially climbing into the low triple digits once again. Lows each night through the period will be on the mild side for mid to late July. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1133 AM MDT Fri Jul 19 2024 Another round of scattered valley and widespread mountain thunderstorms will occur again this afternoon with moderate to heavy rainfall rates...gusty outflow winds and lightning all threats. If an airfield gets a direct hit from one of the showers MVFR conditions have at least a moderate (50%) chance of occurrence. Otherwise VFR conditions will be in place with the radar quieting down overnight to isolated convection possible. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...15 LONG TERM...MMS AVIATION...TGJT
Hazardous weather outlook, Jul 19, 2:47 AM MDT, 13 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 247 AM MDT Fri Jul 19 2024 COZ001>014-017>023-UTZ022>025-027>029-200900- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley- Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains- Southwest San Juan Mountains-Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 247 AM MDT Fri Jul 19 2024 This Hazardous Weather Outlook is for northwest Colorado, southwest Colorado, west central Colorado, east central Utah, northeast Utah and southeast Utah. .DAY ONE...Today and tonight. Expect a bit of an uptick in activity as showers and thunderstorms redevelop over higher terrain from late morning to early afternoon today. The main threats from these storms continue to be lightning, strong outflow winds and small hail. This activity will continue into the late evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorms return Saturday afternoon to the high country with a down turn in coverage, especially across the northern areas as drier air moves in from the north. Though drier air moves into the region over the weekend, the chance for afternoon showers and thunderstorms continues in the mountains each day through the coming week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 19, 1:20 PM MDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
120 PM MDT Fri Jul 19 2024
UTZ022-028-192000-
La Sal and Abajo Mountains UT-Southeast Utah UT-
120 PM MDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT THROUGH 200 PM MDT...
At 119 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blanding, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blanding.
This includes U.S. Highway 191 in Utah between mile markers 48 and
59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3770 10961 3775 10957 3771 10928 3753 10944
TIME...MOT...LOC 1919Z 299DEG 11KT 3770 10953
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MSSpecial weather statement, Jul 19, 1:23 PM MDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
123 PM MDT Fri Jul 19 2024
COZ019-021-192000-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
123 PM MDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MONTEZUMA COUNTY
THROUGH 200 PM MDT...
At 123 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dolores, or 41 miles northwest of Durango, moving southeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dolores and Lebanon.
This includes Colorado 145 between mile markers 2 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3759 10866 3765 10850 3747 10830 3737 10857
TIME...MOT...LOC 1923Z 333DEG 17KT 3755 10853
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KJSLocal storm report, Jul 19, 4:00 PM MDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
400 PM MDT Fri Jul 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Non-Tstm Wnd Gst Meeker 40.05N 107.88W
07/19/2024 M58 MPH Rio Blanco CO ASOS
ASOS station KEEO Meeker Airport.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:36 PM MDT | Areal Flood Advisory | GJT | Mesa | 54 min |
| Jul 19, 1:23 PM MDT | Special Weather Statement | GJT | Montezuma | 37 min |
Nearby
Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.